Texas, 2015

Lightning Strike in Texas, July 4, 2015

July 4, 2015 · NWS HGX · 1 event in 1 county or zone

A lightning strike set fire to a residential home's attic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lightning strike set fire to a residential home's attic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 4, 11:43 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 11:43 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1243 PM CDT SAT JUL 4 2015

.DISCUSSION...

18Z AVIATION DISCUSSION...SEEING SCT SHRA AND ISO TSRA EARLY THIS
AFT. EXPECT COVERAGE TO GRADUALLY INCREASE THE AFT AND ALSO GRADUALLY
SHIFT NORTH/FURTHER INLAND ACROSS SE TX IN THE 20-23Z TIME FRAME.
HAVE A TEMPO FOR TSRA AT IAH AND NORTHWARD WHERE THE BEST AFT COVERAGE
IS EXPECTED. DO NOT EXPECT MUCH ACTIVITY PAST 00Z. EXPECT ISOLATED
SHRA/TSTMS TOMORROW...BUT WITH MINIMAL COVERAGE. COULD SEE BRIEF
MVFR CEILINGS 10Z-15Z SUN. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      92  76  92  75  93 /  30  20  20  10  10
HOUSTON (IAH)              93  77  93  77  93 /  50  20  20  10  10
GALVESTON (GLS)            89  82  90  81  91 /  20  10  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...33
Hazardous weather outlook, Jul 4, 4:46 AM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
546 AM CDT SAT JUL 4 2015

TXZ163-164-176>179-195>200-210>213-226-227-051100-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
546 AM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
EARLY AFTERNOON. A FEW OF THE STORMS COULD PULSE UP TO STRONG
LEVELS AND PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND A
QUICK 1 TO 2 INCHES OF RAIN. THE VAST MAJORITY OF PRECIPITATION
SHOULD DISSIPATE BEFORE FIREWORKS SHOWS BEGIN LATE SATURDAY
EVENING.

IF TRAVELING TO AREA BEACHES...SWIM NEAR A LIFEGUARD AND AWAY FROM
JETTIES...PIERS AND ROCK GROINS. THAT IS WHERE THE VAST MAJORITY
OF RIP CURRENTS WILL BE LOCATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM TEMPERATURES WILL RETURN TO THE AREA BY THE END OF NEXT
WEEK. HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 104 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

GMZ330-335-350-355-370-375-TXZ214-235>238-051100-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-JACKSON-MATAGORDA-
MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
546 AM CDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BY MID MORNING
AND WILL MOVE INLAND AND AWAY FROM THE COAST BY EARLY AFTERNOON.
THE MAIN HAZARDS WILL BE LIGHTNING...GUSTY WINDS...AND BRIEF
HEAVY DOWNPOURS IN THE STRONGER STORMS. PRECIPITATION SHOULD
DISSIPATE AND OR WELL NORTH OF THE REGION BEFORE FIREWORKS SHOWS
BEGIN LATE SATURDAY EVENING.

IF GOING TO THE BEACH...SWIM NEAR A LIFEGUARD AND AWAY FROM
JETTIES...PIERS AND ROCK GROINS. THAT IS WHERE THE VAST MAJORITY
OF RIP CURRENTS WILL BE LOCATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM TEMPERATURES WILL RETURN TO THE AREA BY THE END OF NEXT
WEEK. HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 104 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 14 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
July 4, 2:00 PM CST
Where
Harris County, 0.69 mi S of Ellington Field
Property damage
$30,000
Reported by
Public
Coordinates
29.590, -95.130

A lightning strike to a home in the Bay Oaks Subdivision set the attic on fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592660.